PDA

View Full Version : previous blood clot and exercise


Nikki Young
09-28-2007, 03:05 PM
Hey,

I had a lady contact me the other day about participating in one of our boot camp programs, she said she previously had a blood clot in her shoulder and her doctor told her to never do pushups or other forms of arm (stengthening) exercises, to prevent another clot occuring.

The blood clot came on previously when she reached her arm over her head to put mousturiser on her back, as far as i'm aware the clot just went away naturally.

I'm thinking she should get a second opinion on this as it seems silly that she will be doing daily arm movements, but then can't exercise on it. I don't know what brought on the blood clot, i'm presuming maybe bad circulation or something?

Any thoughts would be appreciated!

Garrett Smith
09-29-2007, 07:37 AM
Is she on any blood thinners? Ie. warfarin, coumadin, heparin, aspirin?

Nikki Young
09-29-2007, 07:42 PM
not sure, i can ask her when i see her this week. If she's not would it be beneficial for her to be on them? especially for exercising?

Garrett Smith
09-30-2007, 07:36 AM
Exercise is beneficial for everyone, as long as it is done properly for the person. I'd be hesitant to allow her to just jump in to a boot camp without some private training first.

Coumadin/warfarin are vicious drugs that kill people IMO. There are much better alternatives, however, getting people off that stuff while conventional medicine believes so much in them is tough. When I have patients come in on those meds, I'll be honest, I don't expect much in terms of health improvement. Good blood is necessary for all healing, and that drug makes for bad blood and a horrible quality of life.

Ask her about breast surgeries as well.

Greg Battaglia
10-01-2007, 11:17 AM
So is the reason the coumadin/warfarin is detrimental due to the blood thinning effect, or to some other side effects caused by the medication? I thought thin blood was good, especially for heart attack/stroke prevention. I'm curious of what the consequences of excessive blood thinning may be, as I take a good bit of natural blood thinners myself (fish oil, ginger, turmeric, garlic, cinnamon).

Garrett Smith
10-02-2007, 06:00 PM
Greg,
Coumadin/warfarin specifically inhibit a natural pathway in the body for clotting. From http://www.rxlist.com/cgi/generic/warfarin.htm:
"COUMADIN (crystalline warfarin sodium) is an anticoagulant which acts by inhibiting vitamin K-dependent coagulation factors." (don't miss the black box warning--it's a nice one!!!).

This is different than many natural compounds that basically make the blood "less sticky" (as in reduced inflammation). "Less sticky" blood can still coagulate just fine, whereas inhibited clotting mechanisms screw up everything everywhere.

Proper coagulation is essential in health. Note that all of the compounds you mentioned are generally associated with improving health when taken in proper doses. Any honest healthcare practitioner will tell you that coumadin/warfarin kills people. Many still stroke out, even after suffering for many years on that drug. There are way more mechanisms to coagulation than just the Vitamin K pathway. Also, people on that drug are basically told to eat NO green vegetables!!! How healthy is that?

I'm done ranting. I hate that drug.

Greg Battaglia
10-03-2007, 08:04 AM
lol, I understand. The idea of blocking the absorption of any nutrient does not seem very smart (except for iron in those with hemochromatosis). I'll stick with my herbs.

Nikki Young
10-06-2007, 02:53 AM
So getting her eating lots of natural blood thinning foods would be a good way to help prevent more blood clots?

Garrett Smith
10-07-2007, 02:01 PM
Nikki,
If she is on any anticoagulant medication AT ALL, don't even go there.

If she isn't, go for it. Fish oil first.

Jordan Glasser
10-08-2007, 03:31 PM
Don't mean to hijack this thread. But, here goes. My uncle is on coumadin, because of an aneurysm he had in his lungs. Along with the removal of most vitamin K in his diet.

So, my hijack goes as follows. Do you recommend dietary changes. By that last note, nothing at all while they are on the meds. I guess the second part of the question would be when they are off the meds, what would recommend other then fish oils.

thanks

Garrett Smith
10-16-2007, 01:10 PM
Jordan,
I don't even begin to mess with patients in terms of their coumadin unless they are FULLY on board with my care and are willing to do a huge panel of coagulation factors through Hemex.com . To do so would put a huge target on me that the MDs would gladly shoot at again and again.

You'd need to find a doctor who really understands this process and a patient who will comply. Sorry to say, I don't find elderly patients to be very compliant at all (whether by choice or by inability to comprehend/learn new habits).